Nebraska, 2016

Hail and Damaging Wind in Nebraska, July 27, 2016

July 27, 2016 · NWS LBF · 9 events in 4 counties and zones

Two primary long-tracked supercells were the focus of the event. Hail to 2 inches in diameter was reported in Cherry and Custer counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Two primary long-tracked supercells were the focus of the event. Hail to 2 inches in diameter was reported in Cherry and Custer counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 2:45 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
345 PM CDT WED JUL 27 2016

.SYNOPSIS...
Issued at 341 PM CDT Wed Jul 27 2016

Ridge dominating the desert southwest. Northwest flow across the
high plains. Train of disturbances riding the northern periphery of
the ridge, which takes them over the CWA. One wave is exiting the
southeast with another wave over southwest S Dakota. Generally
seasonal temperatures with 3 PM CDT in the lower to mid 80s.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 341 PM CDT Wed Jul 27 2016

The major concern over the next 24 hours will be placement of
isolated to scattered showers and thunderstorms. Models not really
having a good handle on the convection that has fired along the
Neb/S. Dakota border. A surface trough continues to slowly drift to
the southeast, which was the focus for a line of showers earlier.
This line is starting to see more development, however in the next
few hours the boundary should be located southeast of the CWA.

Meanwhile eyes will begin to track the second wave which is just
crossing into the CWA. Storms have already fired along the boundary
and will likely remain isolated to scattered as the boundary drifts
to the southeast. Marginal instability with cape of 1000 to 2000
with 0 to 6 km shear around 30 kts. Better shear develops later
however the cape will diminish. Locally an isolated strong or severe
storm will possible and agree mostly with the SPC marginal risk
across the west although it probably could be a little further to
the east to cover the storms by KVTN. Some clearing is possible
overnight with temps similar to last night in the upper 50s to
around 60s.

Tomorrow another day with another couple of waves that will continue
to keep at least low pops in the forecast. In and out of clouds and
a slightly cooler airmass will result in temps a couple degrees
cooler than today. Highs in the lower to mid 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 341 PM CDT Wed Jul 27 2016

Models in good agreement and have good confidence in the forecast.
Stationary boundary lying across the panhandle and upper 250mb jet
overhead but weakening as stronger to mid level wave moves through
in fast northwest flow. Have higher pops over southwest zones
along the boundary. lows in the upper 50s northwest to the low 60s
southwest. Boundary continues to the west with upslope flow and
mid level waves moving across the northern plains through the day
on Friday. Residual showers thunderstorms through the day on
Friday with highs in the low 80s due to cloud cover and
precipitation. Broad trough over the Great Lakes Saturday with
deepening closed low over western Canada will allow ridge to build
back into the central and northern plains. A warm front will
spread northeast across the forecast area with highs in the mid to
upper 80s. A few showers isolated thunderstorm can't be ruled out
along the warm front over north central Nebraska Saturday
afternoon. Low pressure moves into the northern plains Sunday with
the trough axis to the west and most of western Nebraska in the
warm sector. Highs in the 90s. Upper closed low along the Canadian
border will push a front through the forecast area on Monday with
highs in the 90s Monday and Tuesday. Front will be the focus for
thunderstorm development late afternoon and early evening as it
lies across southwest Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 105 PM CDT Wed Jul 27 2016

A broken band of light rain showers will drift across southwest
Nebraska this afternoon and could impact the KLBF terminal. A
better chance will be the next wave later this afternoon into
this evening. Latest short term models favor locations to the
southwest of KVTN however will continue to monitor as an
amendment may be needed if impact to the terminal changes. At
this time the coverage/confidence is not high enough to include
in the forecast.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...Masek
Hazardous weather outlook, Jul 27, 4:30 AM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 AM CDT WED JUL 27 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-281030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
530 AM CDT WED JUL 27 2016 /430 AM MDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. THERE IS A
MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
MAINLY WEST OF A GORDON THROUGH NORTH PLATTE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A GOOD LIKELIHOOD FOR THUNDERSTORMS THURSDAY...SOME OF
WHICH MAY BE SEVERE DURING THE AFTERNOON AND EVENING. THE AREA OF
GREATEST CONCERN WILL BE FOR AREAS WEST OF A LINE FROM HAY
SPRINGS THROUGH NORTH PLATTE.

CHANCES FOR THUNDERSTORMS EXISTS FOR FRIDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

ROBERG

In the hours before

Local storm report, Jul 27, 9:35 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 AM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             MERRIMAN                42.92N 101.70W
07/26/2016  E1.00 INCH       CHERRY             NE   TRAINED SPOTTER

0813 PM     HAIL             11 NNW HAY SPRINGS      42.83N 102.77W
07/26/2016  E1.75 INCH       SHERIDAN           NE   PUBLIC

            WINDS WERE ALSO ESTIMATED AT BETWEEN 50 AND 60 MPH.

0820 PM     HAIL             6 N HAY SPRINGS         42.77N 102.69W
07/26/2016  M1.75 INCH       SHERIDAN           NE   PUBLIC

            WINDS WERE ESTIMATED AT AROUND 50 MPH.

0835 PM     TSTM WND GST     9 NNW VALENTINE         42.99N 100.62W
07/26/2016  E60.00 MPH       CHERRY             NE   PUBLIC

0836 PM     HAIL             4 SW HAY SPRINGS        42.64N 102.74W
07/26/2016  M1.75 INCH       SHERIDAN           NE   TRAINED SPOTTER

0839 PM     TORNADO          7 NE GORDON             42.88N 102.11W
07/26/2016                   SHERIDAN           NE   PUBLIC

            PHOTO CONFIRMED REPORT. NO REPORTS OF DAMAGE AT THIS
            TIME.

0839 PM     TORNADO          7 NE GORDON             42.88N 102.11W
07/26/2016                   SHERIDAN           NE   PUBLIC

            PHOTO CONFIRMED REPORT. NO DAMAGE REPORTED AT THIS TIME.

0845 PM     HAIL             5 NNW MERRIMAN          42.99N 101.74W
07/26/2016  E0.88 INCH       CHERRY             NE   PUBLIC

0845 PM     TSTM WND DMG     6 S GORDON              42.72N 102.20W
07/26/2016                   SHERIDAN           NE   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED PIVOTS BLOWN OVER AND ROOF BLOWN
            OFF GARAGE FROM STRAIGHT LINE WINDS. TIME ESTIMATED BY
            RADAR.

0855 PM     HAIL             9 NNW VALENTINE         42.99N 100.62W
07/26/2016  E1.00 INCH       CHERRY             NE   PUBLIC

0855 PM     HAIL             12 S HAY SPRINGS        42.51N 102.69W
07/26/2016  E1.50 INCH       SHERIDAN           NE   PUBLIC

            WINDS WERE ESTIMATED AT BETWEEN 40 AND 50 MPH.

0859 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
07/26/2016  M58.00 MPH       CHERRY             NE   OFFICIAL NWS OBS

0900 PM     HEAVY RAIN       3 WNW VALENTINE         42.89N 100.60W
07/26/2016  E0.00 INCH       CHERRY             NE   PUBLIC

            HEAVY RAIN WASHED AWAY PART OF A SINGLE STANDING BRICK
            WALL.

0900 PM     TSTM WND GST     1 W VALENTINE           42.87N 100.57W
07/26/2016  M66.00 MPH       CHERRY             NE   MESONET

0900 PM     HAIL             3 WNW VALENTINE         42.89N 100.60W
07/26/2016  E1.00 INCH       CHERRY             NE   PUBLIC

            QUARTER SIZE HAIL DAMAGED PLANTS IN GARDEN.

0903 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
07/26/2016  M66.00 MPH       CHERRY             NE   OFFICIAL NWS OBS

0905 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
07/26/2016  M69.00 MPH       CHERRY             NE   OFFICIAL NWS OBS

0909 PM     TSTM WND GST     1 ENE VALENTINE         42.88N 100.53W
07/26/2016  M64.00 MPH       CHERRY             NE   MESONET

0911 PM     HAIL             VALENTINE               42.87N 100.55W
07/26/2016  M1.00 INCH       CHERRY             NE   TRAINED SPOTTER

0922 PM     TSTM WND GST     20 S VALENTINE          42.58N 100.55W
07/26/2016  E60.00 MPH       CHERRY             NE   PUBLIC

0924 PM     TSTM WND GST     21 SW MERRIMAN          42.71N 101.99W
07/26/2016  E60.00 MPH       CHERRY             NE   PUBLIC

0925 PM     TSTM WND GST     13 SSE VALENTINE        42.70N 100.45W
07/26/2016  E80.00 MPH       CHERRY             NE   PUBLIC

            TREES SNAPPED AND UPROOTED.

0930 PM     TSTM WND GST     26 SSE VALENTINE        42.53N 100.35W
07/26/2016  E60.00 MPH       CHERRY             NE   PUBLIC

0941 PM     TSTM WND GST     22 N ELLSWORTH          42.38N 102.29W
07/26/2016  M60.00 MPH       SHERIDAN           NE   PUBLIC

0943 PM     TSTM WND GST     37 SSW MERRIMAN         42.43N 101.98W
07/26/2016  E70.00 MPH       CHERRY             NE   PUBLIC

            WINDS WERE ESTIMATED AT BETWEEN 60 AND 80 MPH.

0945 PM     TSTM WND GST     26 S MERRIMAN           42.54N 101.70W
07/26/2016  E60.00 MPH       CHERRY             NE   PUBLIC

1000 PM     TSTM WND DMG     SENECA                  42.04N 100.83W
07/26/2016                   THOMAS             NE   LAW ENFORCEMENT

            POWER LINES DOWN IN THE SENECA AREA DUE TO STRONG WIND
            GUSTS.

1132 PM     TSTM WND GST     BREWSTER                41.94N 99.87W
07/26/2016  E60.00 MPH       BLAINE             NE   LAW ENFORCEMENT

            WINDS WERE ESTIMATED IN EXCESS OF 60 MPH.

1200 AM     TSTM WND GST     TAYLOR                  41.77N 99.38W
07/27/2016  E70.00 MPH       LOUP               NE   LAW ENFORCEMENT

1200 AM     TSTM WND GST     4 N NORTH PLATTE        41.19N 100.77W
07/27/2016  M53.00 MPH       LINCOLN            NE   MESONET

1206 AM     TSTM WND GST     3 ENE NORTH PLATTE      41.15N 100.72W
07/27/2016  M58.00 MPH       LINCOLN            NE   OFFICIAL NWS OBS

1230 AM     TSTM WND DMG     SARGENT                 41.64N 99.37W
07/27/2016                   CUSTER             NE   FIRE DEPT/RESCUE

            THUNDERSTORMS CAME THROUGH WITH DAMAGING WINDS. NUMEROUS
            12 INCH DIAMETER BRANCHES DOWN OVER TOWN WITH POWER POLES
            SNAPPED AND POWER LINES DOWN. TWO DOORS WERE BLOWN OUT ON
            A HANGAR AT THE AIRPORT AND THE FOUR PLANES INSIDE WERE
            MOVED AROUND BUT NOT DAMAGED. STREET FLOODING WAS ALSO
            REPORTED.

1230 AM     TSTM WND DMG     NORTH PLATTE            41.13N 100.77W
07/27/2016                   LINCOLN            NE   NWS EMPLOYEE

            A FOUR INCH DIAMETER LIMB WAS BROKEN OUT OF AN ASH TREE.

&&

MPOWER
Local storm report, Jul 27, 11:18 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1218 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     5 E TAYLOR              41.77N 99.28W
07/27/2016                   LOUP               NE   911 CALL CENTER

            4 INCH TO 6 INCH TREE BRANCHES BLOCKING HIGHWAY 91,
            BETWEEN TAYLOR AND BURWELL. ROAD WAS CLOSED WHILE
            DEPARTMENT OF ROADS REMOVED THE BRANCHES FROM THE
            HIGHWAY.

1200 AM     TSTM WND DMG     BURWELL                 41.78N 99.13W
07/27/2016                   GARFIELD           NE   911 CALL CENTER

            SEVERAL REPORTS OF 2 TO 3 INCH TREE BRANCHES DOWN ACROSS
            THE CITY.

1200 AM     TSTM WND DMG     TAYLOR                  41.77N 99.38W
07/27/2016                   LOUP               NE   911 CALL CENTER

            SEVERAL 4 INCH AND A FEW 5 INCH TREE BRANCHES DOWN IN THE
            CITY PARK.

&&

MASEK
Special weather statement, Jul 27, 2:40 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT WED JUL 27 2016

NEZ005-006-008-094-272145-
EASTERN CHERRY NE-WESTERN CHERRY NE-KEYA PAHA NE-BROWN NE-
340 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...WESTERN
KEYA PAHA AND NORTHERN BROWN COUNTIES UNTIL 445 PM CDT/345 PM MDT/...

AT 340 PM CDT/240 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
MILLBORO TO NEAR NENZEL...AND MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VALENTINE...CODY...KILGORE...NENZEL...MERRITT RESERVOIR...NORDEN...
CROOKSTON...WOOD LAKE...STEER CREEK CAMPGROUND...
BOBCAT STATE WILDLIFE MANAGEMENT AREA...
SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...NORTH RIVER TRAIL...
MEADVILLE...ANTELOPE PEAK...
ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...SPARKS...
HIGHWAY 97 CROSSING THE NIOBRARA RIVER...
KELLER PARK STATE RECREATION AREA...
SMITH FALLS STATE PARK AND BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT
AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 159 AND 223.
 HIGHWAY 97 BETWEEN MILE MARKERS 113 AND 141.
 HIGHWAY 83 BETWEEN MILE MARKERS 194 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4264 9976 4259 10115 4299 10129 4300 9984
TIME...MOT...LOC 2040Z 318DEG 16KT 4301 10007 4287 10110

MASEK
Special weather statement, Jul 27, 3:16 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT WED JUL 27 2016

NEZ005-006-008-272215-
EASTERN CHERRY NE-KEYA PAHA NE-BROWN NE-
416 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY...WESTERN
KEYA PAHA AND NORTHERN BROWN COUNTIES UNTIL 515 PM CDT...

AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORDEN...OR 19 MILES EAST OF VALENTINE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSTOWN...NORDEN...WOOD LAKE...
BOBCAT STATE WILDLIFE MANAGEMENT AREA...NORTH RIVER TRAIL...
MEADVILLE...ANTELOPE PEAK...
KELLER PARK STATE RECREATION AREA AND PINE GLEN STATE WILDLIFE
REFUGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 199 AND 206.
 HIGHWAY 20 BETWEEN MILE MARKERS 212 AND 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4285 10044 4297 9993 4263 9969 4247 10022
TIME...MOT...LOC 2116Z 318DEG 15KT 4283 10016

MASEK

The radar

The North Platte radar (KLNX), 107 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Keya Paha

When
July 27, 3:33 PM CST
Where
Keya Paha County, 9.53 mi WSW of Springview
Measured
1.5 in hail
Reported by
Public
Coordinates
42.780, -99.910

Hail, Cherry

When
July 27, 3:56 PM CST
Where
Cherry County, 7.6 mi S of Merriman
Measured
1.5 in hail
Reported by
Public
Coordinates
42.810, -101.700

Thunderstorm Wind, Brown

When
July 27, 4:04 PM CST
Where
Brown County, Long Pine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -99.700

Trained spotter estimated 60 mph wind gusts.

Hail, Cherry

When
July 27, 4:52 PM CST
Where
Cherry County, 28.64 mi WSW of Merritt Res
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.440, -101.430

Hail, Cherry

When
July 27, 4:55 PM CST
Where
Cherry County, 33.45 mi WSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.450, -101.540

Hail, Cherry

When
July 27, 5:04 PM CST
Where
Cherry County, 29.12 mi SW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.390, -101.400

Hail, Custer

When
July 27, 5:41 PM CST
Where
Custer County, 1.72 mi SE of Milburn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.700, -99.710

Hail, Custer

When
July 27, 6:17 PM CST
Where
Custer County, 3.11 mi E of (Bbw)broken Bow Arpt
Measured
2 in hail
Reported by
Public
Coordinates
41.430, -99.570

Hail, Custer

When
July 27, 7:18 PM CST
Where
Custer County, 5.53 mi S of Mason City
Measured
1.75 in hail
Reported by
Public
Coordinates
41.150, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641663, 641664, 641665, 641666, 641667, 641668, 641669, 641670, 641671.